Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Phoenix, AZ

August 30, 2013Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2013, 4:22 PM MST for Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2013, 4:22 PM MST (23:22 UTC)
Expired
Aug 30, 2013, 5:00 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:30 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 30 2013

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE
WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE
SOMEWHAT...WITH WARMER AFTERNOON TEMPERATURES EXPECTED. A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH DAY TO DAY VARIABILITY IN STORM COVERAGE.

&&

.DISCUSSION...
THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE REGION...HOWEVER
THEY REMAIN VERY DISORGANIZED AND VERY MUCH TIED TO INDIVIDUAL
MOUNTAINS AND HIGH TERRAIN AREAS. SO FAR IT\S BEEN NORTHERN ARIZONA
THAT HAS SEEN THE MOST ACTIVITY...BUT SOME STORMS HAVE CREPT INTO
THE NORTHERN FRINGES OF THE FORECAST AREA.

LIKE YESTERDAY...WE\VE GOT SOME OF THE INGREDIENTS IN PLACE FOR
STORMS /I.E. COPIOUS MOISTURE AND AT LEAST SOME INSTABILITY/.
HOWEVER NONE OF THE OBSERVATIONAL DATA SUGGESTS ANY TRIGGERS MOVING
TOWARD THE FORECAST AREA LATER THIS AFTERNOON. AND WITH ONLY 5-10KTS
OF 0-6KM SHEAR TO WORK WITH...ANY STORMS THAT DO END UP FORMING WILL
BE VERY SHORT LIVED AND DISORGANIZED /LIKE YESTERDAY/. I AM GOING TO
REDUCE POPS ACROSS THE DESERTS FOR THIS AFTERNOON AND EVENING AND
FOCUS THE HIGHEST POPS ACROSS THE MOUNTAINS FROM LA PAZ COUNTY
EASTWARD TO GILA COUNTY. CERTAINLY COULD BE SOME STORMS IN THE METRO
LATER TODAY...BUT NOT ENOUGH 1...TO WARRANT ANY SORT OF FLOOD
WATCH...AND 2...TO WARRANT POPS HIGHER THAN 20-30 PERCENT.

SATURDAY AND SUNDAY...
ALTHOUGH ATMOSPHERIC MOISTURE OVER THE REGION THINS A BIT...MEANING
THE LOW LEVEL MOISTURE CORE SHIFTS WEST OFF THE SOUTHERN CA COAST...
MID LEVEL TEMPERATURES COOL...AND WITH HARD TO TIME DISTURBANCES...
WE WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING STORMS.

MONDAY THROUGH FRIDAY...
MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THIS PERIOD. WITH
WARMER SURFACE TEMPERATURES...AND THE POTENTIAL FOR UPPER LEVEL
DISTURBANCES TO BE EMBEDDED IN THE SOUTH TO SOUTHEASTERLY FLOW
ALOFT...WE WILL CONTINUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. OF COURSE HIGHER PROBABILITIES WILL BE
ASSIGNED TO THE MOUNTAINS OF SOUTHERN GILA COUNTY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SHOWER AND THUNDERSTORM ACTIVITY THE REST OF THIS AFTERNOON AND
TONIGHT IS EXPECTED TO REMAIN OUTSIDE OF THE PHOENIX METRO AREA FOR
THE MOST PART. CONVECTION WILL LIKELY ENCROACH ON OUTER
SUBURBS...ESPECIALLY NORTHERN AND EASTERN AREAS AS IS THE CASE
ALREADY AT 22Z AND THUS THE VCSH. HOWEVER...THERE IS AT LEAST A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM POPPING UP ANYWHERE
INCLUDING THE TAF SITES. CONFIDENCE TOO LOW TO PUT SHWRS/TSTMS IN
THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS JUST YET. WHERE
SHOWERS DO OCCUR...ANTICIPATE CEILINGS OF BKN060-080 MSL.
OTHERWISE...ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH
LIGHT WINDS FAVORING WEST DIRECTIONS BEFORE BECOMING LIGHT AND
VARIABLE OVERNIGHT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
SPOTTY SHOWER ACTIVITY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS IS
EXPECTED THE REST OF THE AFTERNOON AND TONIGHT OVER THE LOWER
COLORADO RIVER VALLEY AND IMPERIAL VALLEY. CONFIDENCE TOO LOW TO PUT
SHWRS/TSTMS IN THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS...JUST
VCSH. STORMS MORE LIKELY EAST OF THE LOWER COLORADO RIVER VALLEY.
OTHERWISE ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH LIGHT
SOUTH AND SOUTHWEST WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A DRIER REGIME WILL BE IN PLACE NEXT WEEK THAN WHAT WE HAVE HAD AS
OF LATE. MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER
DESERTS OF ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER
SOUTHEAST CALIFORNIA AND HIGHER TERRAIN. OVERNIGHT RECOVERY WILL
REMAIN GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
STORM CHANCES WILL SLOWLY DECLINE...BECOMING CONFINED TO
SOUTH-CENTRAL ARIZONA BY THURSDAY. OTHER THAN SOME MINOR AFTERNOON
GUSTINESS...WINDS WILL BE LIGHT AND WILL FOLLOW TYPICAL PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 30, 5:50 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST FRI AUG 30 2013

AZZ020>028-CAZ030>033-311200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
550 AM MST FRI AUG 30 2013 /550 AM PDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE STRONGEST THUNDERSTORM THREAT TODAY IS HEAVY RAIN AND
THE POTENTIAL FOR FLOODING. STRONG WINDS AND FREQUENT LIGHTNING ARE
ALSO THUNDERSTORM HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY...ALTHOUGH MAY
BE CONFINED TO ONLY PORTIONS OF SOUTH CENTRAL ARIZONA BY THE MIDDLE
OF NEXT WEEK. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS...HEAVY
RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:02 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Aug 29, 5:38 PM MSTBlowing Dust AdvisoryPSR82 min
Aug 29, 5:42 PM MSTAreal Flood AdvisoryPSRLa Paz108 min
Aug 29, 6:15 PM MSTSpecial Weather StatementPSRLa Paz60 min
Aug 29, 6:34 PM MSTAreal Flood AdvisoryPSRLa Paz116 min
Aug 29, 7:09 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Aug 29, 7:42 PM MSTAreal Flood AdvisoryPSRGila, Maricopa2 hr
Aug 29, 9:09 PM MSTAreal Flood AdvisoryPSRGila111 min
Aug 30, 12:16 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 30, 4:36 PM MSTAreal Flood AdvisoryPSRMaricopa114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.